Doing Shots – #17

I used to love to do shots – in college.

Now? Not so much. After a few months of Rebif (three shots per week), Avonex (one shot per week) seemed like a dream. I just did my ninth shot and let me tell you, it was no dream. People have asked me if it gets easier and so far I will have to say no. Some shots are worse than others and tonight was one of them. I had to force the needle into my muscle. I would like to think that is because I am developing new muscle but in actuality I think I just hit nerve tissue or something fun like that. Once the needle was in place, I pushed the medicine in as slow as possible and it was still too fast. I tried to incorporate my new breathing methods from Yoga, and my breath was also too fast.

With previous injections I have prided myself on no bleeding – no band-aid. Tonight – bleeding and band-aid. What did I do wrong or different? It’s over now and the Avonex is doing it’s job. The side effects will come later in the night. I don’t worry so much about the flu like symptoms. I know what they are and I know they come and go. My boss (who has MS) told me that feeling sick from the medication is how MS tries to fight the medicine and trick you into not taking it. Bring it on MS – I will fight you forever.

The scariest side effect to me of the Avonex (and MS) is depression. A strong upbeat mind is so important in fighting MS. I do not want to risk losing that because I’m sad and not thinking straight. I will fight the possibility of depression by doing things that keep me centered (yoga) and strong (skiing) and well rested and happy.

When I first found out that I might have MS I checked out a book from the library. It was very clinical and not good bedtime reading. I read about everything that could possibly go wrong and about all the symptoms that I could experience. I read about fatigue, spasticity, weakness, balance problems, mobility issues, bladder and bowel symptoms, speech and swallowing problems, sexual difficulty, loss of vision, pain, vertigo, dizziness, numbness, cold hands and feet, depression, cognitive difficulty. I read about each symptom and stayed up all night crying about each symptom. I was terrified. The real downside was that there was no talk of how to stop it. There were suggestions on how to treat the symptoms but nothing on slowing the disease. The book was written in the 1970’s prior to the availability of disease modification drugs. This won’t be on my “must read” list.

While MS is really unpredictable I do think that based on my history, I don’t have to worry about waking up blind in one eye. My hands and feet are always cold and I have had some balance/vertigo issues. Numbness, weakness and fatigue are detectable sometimes but for the most part I haven’t been affected by the other symptoms. Of course I am still concerned but I am not scared or worried or up late thinking about what may be anymore.

In most situations, progress is good. With MS, progress is bad. I am looking forward to watching MS fail.

Advertisements

2 responses to “Doing Shots – #17

  1. Depression may come no matte what course of medication you take. These regimen are designed to slow the course of the disease. So as you poke and mangle and heap pain upon yourself, you still have attacks. You start to wonder if it is all worth it. That’s when the depression and self-doubt strike. Keep on keeping on! You can do this.

  2. i can totally relate to having a hard time reading literature about MS or even connecting to other people who have MS, because when i look at what’s out there, all i can see are these worst case (or at least “very bad”) scenarios and i freak out. i had a huge meltdown in the infusion center last week while getting solumedrol because a very nice fellow patient with more advanced MS recommended a particular brand of adult diaper to me, if i ever need it. i feel terrible how i must have made that woman feel, but i just started bawling in the waiting room and had to be escorted into the back by the nurses.

    it’s hard to remember that the uncertainty also means that i very well may NEVER need depends or a scooter or to change my diet to foods that are less easy to choke on. i’m glad to know (well internet-wise at least) at least one person who is in a situation more like mine – recently diagnosed, not permanently disabled, hoping (and working) to never be but still scared, dealing with the lifestyle changes that interferon therapy requires.

    -jen

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s